Alert archive / Minnesota / Tornado Warnings in 2008

Tornado Warning 5, NWS Duluth, MN

May 26, 2008Cook County, Minnesota

NWS Duluth, MN issued this tornado warning at May 26, 2008, 1:47 AM CDT for Cook County, Minnesota. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2008, 1:47 AM CDT (06:47 UTC)
Expired
May 26, 2008, 2:30 AM CDT
In force
43 min
Issued by
NWS Duluth, MN
Area
Storm-based polygon

County Cook County, MN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 6.8 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2008-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 738 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2008-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
738 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1655 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KDLH 260647
TORDLH
MNC031-260730-
/O.NEW.KDLH.TO.W.0005.080526T0647Z-080526T0730Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DULUTH MN
147 AM CDT MON MAY 26 2008

THE NATIONAL WEATHER SERVICE IN DULUTH MN HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN COOK COUNTY IN NORTHEAST MINNESOTA...

* UNTIL 230 AM CDT

* AT 141 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR BRULE
  LAKE...OR 19 MILES NORTHWEST OF GRAND MARAIS...MOVING EAST AT 32
  MPH.

* THE MOST DANGEROUS PART OF THIS STORM WILL BE NEAR...
  TWO ISLAND LAKE BY 155 AM...
  BEARSKIN LAKE BY 210 AM...
  NORTHERN LIGHT LAKE AND ALDER LAKE BY 215 AM...
  DEVIL FISH LAKE AND MCFARLAND LAKE BY 225 AM...
  TOM LAKE AND 6 MILES SOUTH OF EAST PIKE LAKE BY 230 AM...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 4792 8987 4782 9072 4800 9078 4812 9003
      4807 8998 4805 8998 4803 8995 4803 8993
TIME...MOT...LOC 0647Z 259DEG 28KT 4793 9059

$$

STEWART
4 follow-up statements
000 
WWUS53 KDLH 260658
SVSDLH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
158 AM CDT MON MAY 26 2008

MNC031-260730-
/O.CON.KDLH.TO.W.0005.000000T0000Z-080526T0730Z/
COOK MN-
158 AM CDT MON MAY 26 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 230 AM CDT FOR NORTHERN
COOK COUNTY...

AT 155 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS
STORM WAS LOCATED NEAR EAGLE MOUNTAIN...OR 15 MILES NORTHWEST OF
GRAND MARAIS...MOVING EAST AT 32 MPH.

THE MOST DANGEROUS PART OF THIS STORM WILL BE NEAR...
  6 MILES SOUTH OF BEARSKIN LAKE AND 7 MILES SOUTH OF FLOW LAKE BY
  210 AM...
  NORTHERN LIGHT LAKE AND ALDER LAKE BY 220 AM...
  7 MILES SOUTH OF WEST PIKE LAKE BY 225 AM...
  DEVIL FISH LAKE AND MCFARLAND LAKE BY 230 AM...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 4792 8987 4782 9072 4800 9078 4812 9003
      4807 8998 4805 8998 4803 8995 4803 8993
TIME...MOT...LOC 0658Z 259DEG 28KT 4794 9050

$$

STEWART
000 
WWUS53 KDLH 260708
SVSDLH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
208 AM CDT MON MAY 26 2008

MNC031-260730-
/O.CON.KDLH.TO.W.0005.000000T0000Z-080526T0730Z/
COOK MN-
208 AM CDT MON MAY 26 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 230 AM CDT FOR NORTHERN
COOK COUNTY...

AT 204 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS
STORM WAS LOCATED NEAR TWO ISLAND LAKE...OR 14 MILES NORTH OF GRAND
MARAIS...MOVING EAST AT 32 MPH.

THE MOST DANGEROUS PART OF THIS STORM WILL BE NEAR...
  NORTHERN LIGHT LAKE AND ALDER LAKE BY 220 AM...
  7 MILES SOUTH OF WEST PIKE LAKE BY 225 AM...
  DEVIL FISH LAKE AND MCFARLAND LAKE BY 230 AM...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 4792 8987 4782 9072 4800 9078 4812 9003
      4807 8998 4805 8998 4803 8995 4803 8993
TIME...MOT...LOC 0708Z 259DEG 28KT 4795 9039

$$

STEWART
000 
WWUS53 KDLH 260715
SVSDLH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
215 AM CDT MON MAY 26 2008

MNC031-260730-
/O.CON.KDLH.TO.W.0005.000000T0000Z-080526T0730Z/
COOK MN-
215 AM CDT MON MAY 26 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 230 AM CDT FOR NORTHERN
COOK COUNTY...

AT 214 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS
STORM WAS LOCATED NEAR NORTHERN LIGHT LAKE...OR 14 MILES NORTH OF
GRAND MARAIS...MOVING EAST AT 32 MPH.

THE MOST DANGEROUS PART OF THIS STORM WILL BE NEAR...
  NORTHERN LIGHT LAKE AND ALDER LAKE BY 220 AM...
  8 MILES SOUTH OF WEST PIKE LAKE BY 225 AM...
  DEVIL FISH LAKE AND MCFARLAND LAKE BY 230 AM...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 4792 8987 4782 9072 4800 9078 4812 9003
      4807 8998 4805 8998 4803 8995 4803 8993
TIME...MOT...LOC 0715Z 259DEG 28KT 4796 9031

$$

STEWART
000 
WWUS53 KDLH 260721
SVSDLH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
221 AM CDT MON MAY 26 2008

MNC031-260731-
/O.EXP.KDLH.TO.W.0005.000000T0000Z-080526T0730Z/
COOK MN-
221 AM CDT MON MAY 26 2008

...THE TORNADO WARNING FOR NORTHERN COOK COUNTY WILL EXPIRE AT 230 AM
CDT...

THE STORM HAS WEAKENED AND IS NO LONGER CONSIDERED TORNADIC.
THEREFORE...THE TORNADO WARNING HAS EXPIRED.

LAT...LON 4792 8987 4782 9072 4800 9078 4812 9003
      4807 8998 4805 8998 4803 8995 4803 8993
TIME...MOT...LOC 0721Z 259DEG 28KT 4797 9024

$$

STEWART

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this tornado warning went out at May 25, 9:08 PM CDT, 4 hours 39 minutes earlier.

Area forecast discussion, May 25, 9:08 PM CDT, 4 hours 39 minutes before
AREA FORECAST DISCUSSION...MESOSCALE UPDATE
NATIONAL WEATHER SERVICE DULUTH MN
908 PM CDT SUN MAY 25 2008

.MESOSCALE UPDATE CONCERNING SEVERE THUNDERSTORM POTENTIAL IN NORTH
CENTRAL/NORTHEAST MINNESOTA...

MAIN UPPER LEVEL TROF AND ASSOCIATED COLDER TEMPS ALOFT AND STEEP
LAPSE RATES /PER 00Z ABR/BIS/ SOUNDINGS WILL CONTINUE TO SLOWLY
TRANSLATE EASTWARD THROUGH THE REST OF TONIGHT.  AHEAD OF OCCLUDED
SURFACE LOW NOW LOCATED IN FAR NW MN..PACIFIC COLD FRONT/PSEUDO
DRYLINE HAS MOVED ONLY VERY SLOWLY EASTWARD OVER THE PAST 6
HOURS..AND STILL RESIDES FROM NEAR LAKE OF THE WOODS SOUTHWARD TO
BEMIDJI AND PARK RAPIDS.  AIRMASS ALONG AND EAST OF THIS BOUNDARY
STILL REMAINS MODERATELY UNSTABLE AS OF 830 PM..WITH SBCAPE VALUES
UP TO 2000 J/KG PER LATEST OBJECTIVE ANALYSIS FIELDS.

ONSET OF DIURNAL COOLING WILL TEND TO INHIBIT ADDITIONAL SVR THREAT
WITH TIME..BUT THERE STILL REMAINS AT LEAST A SMALL WINDOW OF
OPPORTUNITY FOR ADDITIONAL TSTORM DEVELOPMENT FROM
ITASCA/KOOCHICHING COUNTIES..EASTWARD THOUGH THE ARROWHEAD.  TORNADO
WATCH 360 HAS BEEN ALLOWED TO EXPIRE AS SCHEDULED AT 9 PM.

THE PRIMARY THREAT THROUGH 2 AM APPEARS TO BE PENNY TO NICKEL SIZE
HAIL WITH THE STRONGEST OF TRANSIENT CORES.
 MILLER

&&

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...NONE.
WI...NONE.
LS...NONE.
Hazardous weather outlook, May 25, 11:49 AM CDT, 13 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
1149 AM CDT SUN MAY 25 2008

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-261700-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
1149 AM CDT SUN MAY 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE LIKELY THIS
AFTERNOON AND EVENING. TORNADOES ARE ALSO POSSIBLE. THIS IS A VERY
VOLATILE SITUATION AND EVERYONE SHOULD CLOSELY MONITOR THE WEATHER
VIA YOUR FAVORITE SOURCE OF WEATHER...OR KEEP YOUR ALL HAZARD
WEATHER RADIO IN ALERT MODE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY NIGHT THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

LSZ121-140>148-261700-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
1149 AM CDT SUN MAY 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE LIKELY THIS
AFTERNOON AND EVENING. TORNADOES ARE ALSO POSSIBLE. THIS IS A VERY
VOLATILE SITUATION AND EVERYONE SHOULD CLOSELY MONITOR THE WEATHER
VIA YOUR FAVORITE SOURCE OF WEATHER...OR KEEP YOUR ALL HAZARD
WEATHER RADIO IN ALERT MODE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE LIKELY THIS
AFTERNOON AND EVENING. TORNADOES ARE ALSO POSSIBLE. THIS IS A VERY
VOLATILE SITUATION AND EVERYONE SHOULD CLOSELY MONITOR THE WEATHER
VIA YOUR FAVORITE SOURCE OF WEATHER...OR KEEP YOUR ALL HAZARD
WEATHER RADIO IN ALERT MODE.

CLC

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 10:14 PM CDTSevere Thunderstorm WarningDLHKoochiching37 min
May 26, 3:00 AM CDTSevere Thunderstorm WarningDLHCook45 min
May 26, 3:07 AM CDTSpecial Marine WarningDLH53 min
May 26, 3:58 AM CDTFreeze WatchDLHAitkin, Carlton, Cass, Cook, Crow Wing, Itasca and 4 more11 hr
May 26, 2:39 PM CDTFreeze WarningDLHAitkin, Carlton, Cass, Cook, Crow Wing, Itasca and 4 more16 hr

Nearby

Tornado Warnings in Minnesota, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.